Kansas, 2018

Hail and Damaging Winds in Kansas, June 6 to 7, 2018

June 6 to 7, 2018 · NWS DDC · 24 events in 7 counties and zones

A weak upper level short wave trough moved out of the Rockies and interacted with a weak surface front to produce thunderstorms, some severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak upper level short wave trough moved out of the Rockies and interacted with a weak surface front to produce thunderstorms, some severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 6, 4:51 PM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 6, 4:51 PM CST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
551 PM CDT Wed Jun 6 2018

...Updated aviation section...

.SHORT TERM...(This evening through Thursday)
Issued at 1212 PM CDT Wed Jun 6 2018

This afternoon looks to see another hot day with temperatures
soaring into the upper 90s to near 100 in the southwestern
counties due to an upper level ridge set in place over the western
high plains advecting the warm air in from the south. Afternoon
thunderstorms and into the evening and over night hours look to
occur as well. Severe weather is expected with early morning
soundings and future models showing good low and mid level lapse
rates ahead of a frontal boundary that will push out of
southeastern Wyoming into northwestern Kansas by this evening and
through central to south central Kansas over night. With only
scattered high clouds this afternoon, strong heating will occur
allowing for instability to rise as well with CAPE values in the
3000J/kg range. With good low level shear and veering wind with
height, there looks to be a more organized event coming out of
northwest Kansas affecting as far south as Ford County and points
eastward with its southeastward progression. Models are
inconsistent with each other on timing and expansiveness and will
be monitored closely as newer model guidance comes into play. The
main threats will be hail up to tennis ball size and damaging
winds over 60mph with isolated tornadoes being a possibility.
Flooding issues could come into play along the already saturated
I-70 corridor associated with a MCS that develops, all depending
on spin up and track it takes with some models taking it north of
the area.

Storms look to push out of the CWA by sunrise Thursday morning
with temperatures starting off in the mid to upper 60 degree range
with isolated areas of fog development where good rains fall due
to light southeasterly upslope flow and high dewpoints in the 60
degree range. Winds throughout the day will be light and out of
the southeast 10-15 mph under a weakening pressure gradient due to
the aforementioned frontal boundary pushing well enough to the
southeast and high pressure building back in under the upper
level ridge axis. High temperatures will not be as warm with upper
80s for the northern half of the CWA and low 90s in the southern
portions. Thursday afternoon will see a marginal widespread severe
weather day through the evening time frame with surface based
storms expected associated with a north south oriented dryline
extending into the panhandles of Oklahoma and Texas. There will be
good low level mixing and shear but weak convergence giving way
to only isolated areas in southwest Kansas and more widespread to
the south. Hail up to 2 inches in diameter and damaging winds up
to 60mph will be the main threats for Thursday afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 107 PM CDT Wed Jun 6 2018

Thursday night will see another mild and muggy start to Friday
with low temperatures in the mid to upper 60s with high dewpoints
in the 60s and light southeasterly winds. Isolated areas of fog
are again possible due to this light upslope flow and previous
rainfalls expecting to quickly burn off by mid morning as the
surface becomes warmer and mixing occurs down to the surface.
Increased winds in the 10-15 mph range are expected once again
with high temperatures escalating into the mid to upper 90s under
high pressure. Another subtle short wave trough looks to propagate
through the area giving the CWA a marginal risk for severe weather
development. These will be isolated in nature due to moderate
lapse rates and weak upslope flow giving way to neutral height
differences. Flow aloft will again be weak not making this a
widespread event at this time. Most severe weather development
should be well to the north into Nebraska and southeastern
Wyoming.

Low temperatures through the middle of next week will see ranges
in the mid 60s to low 70s and high temperatures in the mid to
upper 90s through Sunday. A bit of a change in the upper level
pattern comes Monday with the upper level trough pushing through
the high plains and dropping a dry frontal boundary briefly
shifting winds out of the northwest and cooler temperatures
comparative to what it has been. High temperatures for Monday
through Wednesday will be in the upper 80s and gradually becoming
low to mid 90s by mid week. Dry weather is expected from Saturday
through most of Tuesday, with chances for thunderstorm development
and isolated severe weather possible Tuesday evening and again on
Wednesday associated with a dryline that will setup across the
western counties. Upper level ridging will set back up over the
western high plains giving way to subtle short waves to pertebate
through southwest Kansas giving the precipitation chances across
the entire CWA with PoPs in the 20s at this time.

Again, moral of the story, summer has arrived with hot
temperatures and thunderstorm chances possible almost every late
afternoon and evening through at least the middle of next week and
beyond.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 549 PM CDT Wed Jun 6 2018

VFR conditions will prevail overnight with increasing mid to upper
level clouds. One exception to this will be across the HYS
terminal where storms are possible between 06-10Z. This will bring
periods of MVFR to IFR ceilings and visibilities. Confidence is
low on the timing so placed a tempo group for now. Winds will
continue to be from the south to southeast overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  91  68  96 /  20  10  20  10
GCK  66  91  66  97 /  20  10  20  10
EHA  64  93  64  97 /  20  10  20  10
LBL  68  93  66  97 /  20  10  20  10
HYS  67  87  68  94 /  70  20  30  10
P28  71  94  71  96 /  30  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 6, 3:20 AM CST, 18 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
420 AM CDT Wed Jun 6 2018

KSZ030-031-043>046-061>066-074>081-084>090-071000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
420 AM CDT Wed Jun 6 2018 /320 AM MDT Wed Jun 6 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a slight chance for late afternoon thunderstorms
over far western Kansas and then a better chance for storms into
the late evening hours over west central and central Kansas.
Initially, the main severe weather threat will be large hail
although an isolated tornado could also be possible. Later in the
evening, the main threat will be from damaging winds.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

There will be a slight chance for thunderstorms across the area
Thursday afternoon and evening with large hail and damaging winds
being the main threats.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 6, 7:14 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
814 PM CDT WED JUN 6 2018

KSZ074-084-070215-
Stanton KS-Morton KS-
814 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND SOUTHERN
STANTON COUNTIES UNTIL 915 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of The Saunders Elevator, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manter and The Saunders Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3756 10204 3750 10153 3706 10204
TIME...MOT...LOC 0114Z 222DEG 18KT 3734 10195

SUGDEN
Special weather statement, Jun 6, 7:31 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
831 PM CDT WED JUN 6 2018

KSZ074-084-070230-
Stanton KS-Morton KS-
831 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON AND STANTON
COUNTIES UNTIL 930 PM CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Manter, moving east at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Manter and Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3736 10199 3762 10196 3773 10155 3723 10157
TIME...MOT...LOC 0131Z 259DEG 15KT 3748 10186

SUGDEN
Special weather statement, Jun 6, 8:10 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
910 PM CDT WED JUN 6 2018

KSZ074-075-070315-
Stanton KS-Grant KS-
910 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND SOUTHEASTERN STANTON
COUNTIES UNTIL 1015 PM CDT...

At 909 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Big Bow, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Big Bow, Hickok and Ryus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3740 10169 3763 10167 3765 10111 3739 10111
TIME...MOT...LOC 0209Z 272DEG 18KT 3749 10160

SUGDEN
Special weather statement, Jun 6, 8:33 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
933 PM CDT WED JUN 6 2018

KSZ084-070330-
Morton KS-
933 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON COUNTY UNTIL 1030
PM CDT...

At 933 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Stonington, or 12 miles west of Richfield, moving
northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3735 10204 3738 10202 3738 10158 3720 10157
      3709 10202 3712 10204
TIME...MOT...LOC 0233Z 237DEG 16KT 3721 10201

SUGDEN
Special weather statement, Jun 6, 9:18 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1018 PM CDT WED JUN 6 2018

KSZ062-063-075>077-070415-
Gray KS-Finney KS-Kearny KS-Grant KS-Haskell KS-
1018 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT...WEST CENTRAL GRAY AND
NORTHERN HASKELL COUNTIES UNTIL 1115 PM CDT...

At 1018 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Plymell, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City, Pierceville and Plymell.

LAT...LON 3759 10106 3777 10120 3806 10071 3764 10052
TIME...MOT...LOC 0318Z 246DEG 27KT 3771 10102

HOVORKA
Special weather statement, Jun 6, 9:28 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1028 PM CDT WED JUN 6 2018

KSZ075-084-085-070430-
Stevens KS-Grant KS-Morton KS-
1028 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORTON...SOUTH CENTRAL
GRANT AND WESTERN STEVENS COUNTIES UNTIL 1130 PM CDT...

At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Richfield, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hugoton, Rolla, Richfield, Feterita and Wilburton.

LAT...LON 3707 10177 3730 10181 3742 10129 3705 10121
TIME...MOT...LOC 0328Z 259DEG 19KT 3723 10170

HOVORKA

The radar

The Dodge City radar (KDDC), 98 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 4 hail, 2 heavy rain. Local standard time, as filed.

Hail, Haskell

When
June 6, 9:50 PM CST
Where
Haskell County, 12.1 mi NNW of Satanta Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.610, -101.070

Thunderstorm Wind, Stevens

When
June 6, 9:55 PM CST
Where
Stevens County, 1.79 mi ENE of Feterita
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.160, -101.450

A grain bin collapsed from the force of high wind.

Thunderstorm Wind, Stevens

When
June 6, 10:00 PM CST
Where
Stevens County, Hugoton Muni Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.170, -101.370

A 500 gallon fertilizer tank was blow over and rolled.

Thunderstorm Wind, Stevens

When
June 6, 10:01 PM CST
Where
Stevens County, 0.69 mi S of Hugoton Muni Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
37.160, -101.370

Thunderstorm Wind, Stevens

When
June 6, 10:02 PM CST
Where
Stevens County, 0.69 mi S of Hugoton Muni Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.160, -101.370

Hanger doors at the airport were heavily damaged by high wind.

Hail, Stevens

When
June 6, 10:05 PM CST
Where
Stevens County, 10.27 mi WNW of Moscow
Measured
1 in hail
Reported by
Mesonet
Coordinates
37.370, -101.380

Thunderstorm Wind, Stevens

When
June 6, 10:05 PM CST
Where
Stevens County, Hugoton
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.180, -101.350

Shingles were damaged and tree limbs were blown down.

Thunderstorm Wind, Stevens

When
June 6, 10:05 PM CST
Where
Stevens County, 2.14 mi NNW of Hugoton
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.210, -101.360

An unoccupied mobile home was destroyed by the high wind.

Thunderstorm Wind, Stevens

When
June 6, 10:05 PM CST
Where
Stevens County, 10.27 mi WNW of Moscow
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
37.370, -101.380

Estimated wind gust.

Thunderstorm Wind, Stevens

When
June 6, 10:12 PM CST
Where
Stevens County, Hugoton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.180, -101.350

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Gray

When
June 6, 10:15 PM CST
Where
Gray County, 2 mi NE of Cimarron
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
37.821, -100.324

Thunderstorm winds blew down power poles and overturned a semi truck.

Thunderstorm Wind, Haskell

When
June 6, 10:30 PM CST
Where
Haskell County, 11.86 mi N of Tice
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.690, -100.690

A portion of a roof on new construction was destroyed by high wind. Also, several irrigation sprinklers in the vicinity were rolled by the high wind.

Hail, Haskell

When
June 6, 10:45 PM CST
Where
Haskell County, 6.24 mi N of Tice
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.610, -100.730

Thunderstorm Wind, Finney

When
June 6, 11:35 PM CST
Where
Finney County, 1.77 mi ENE of Garden City
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.980, -100.840

Thunderstorm Wind, Finney

When
June 6, 11:48 PM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.720

Thunderstorm Wind, Gray

When
June 6, 11:50 PM CST
Where
Gray County, 8.13 mi NW of Ingalls Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.970, -100.650

A tin roof was blown off a barn or shed.

Thunderstorm Wind, Finney

When
June 7, 12:00 AM CST
Where
Finney County, 1.77 mi ENE of Garden City
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
37.980, -100.840

Thunderstorm Wind, Gray

When
June 7, 12:10 AM CST
Where
Gray County, 0.69 mi N of Cimarron
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.810, -100.350

A tree was uprooted. There was also some roof damage reported.

Heavy Rain, Kiowa

When
June 7, 1:00 AM CST to 7:00 AM CST
Where
Kiowa County, 10.41 mi SSE of Mullinville
Reported by
Public
Coordinates
37.440, -99.410

Rainfall of 2.62 inches was observed.

Heavy Rain, Kiowa

When
June 7, 1:00 AM CST to 7:00 AM CST
Where
Kiowa County, 2.82 mi N of Belvidere
Reported by
Public
Coordinates
37.490, -99.070

Rainfall of 3.00 inches was observed.

Thunderstorm Wind, Meade

When
June 7, 1:00 AM CST
Where
Meade County, 1.79 mi ENE of Hobart
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.280, -100.550

Thunderstorm Wind, Ford

When
June 7, 1:05 AM CST
Where
Ford County, 2.64 mi NW of Dodge City
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.780, -100.050

A propane tank and grill were smashed against the wall. Also, a heavy glass patio table was flipped and shattered. Chairs were blown some distance to the east. Also, numerous pivot irrigation sprinklers across the southwest part of the county were flipped over.

Thunderstorm Wind, Ford

When
June 7, 1:48 AM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Hail, Kiowa

When
June 7, 4:10 AM CST
Where
Kiowa County, 2.82 mi N of Belvidere
Measured
0.75 in hail
Reported by
Public
Coordinates
37.490, -99.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769516, 769523, 769524, 769538, 769525, 769517, 769527, 769528, 769539, 769540, 769652, 769529, 769518, 769541, 769543, 769530, 769545, 769531, 769521, 769522, 769546, 769537, 769547, 769519.